South Carolina, 2004Tornadoes and Damaging Winds in South Carolina, September 27, 2004
September 27, 2004 · NWS CAE · 15 events in 10 counties and zones
9 tornado, 4 thunderstorm wind, 2 funnel cloud, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 17
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Sep 27, 2:30 AM EST, 6 hours 53 minutes earlier.
Area forecast discussion, Sep 27, 2:30 AM EST, 6 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
330 AM EDT MON SEP 27 2004
.SHORT TERM...MON-WED
MODELS ARE MORE IN LINE WITH THE REMNANTS OF JEANNE TODAY. THE
TRACK IS STILL TAKING THE SYSTEM INTO THE FOOTHILLS AND THEN
TURNING IT NE INTO NC BY TUES AM. LOOKS LIKE SEVERAL THINGS WILL BE
COMING TOGETHER BY MIDDAY TODAY AS 850 MB JET WILL BE PLAYING A
MAJOR FACTOR IN THE PRECIP DEVELOPMENT TODAY. PWS ARE EXPECTED TO
BE NEAR 2.33 INCHES. A FLOOD WATCH IS IN EFFECT THROUGH TONIGHT AND
AREAS WILL SEE 2 TO 4 INCHES WITH LOCALLY HEAVIER AMOUNTS OF UP TO
6 INCHES DURING THE EVENT. THE EVENT LOOKS LIKE IT WILL BE AROUND 12
HOURS WITH THE TIME FRAME LOOKING RIGHT NOW TO BE FROM AROUND
MIDDAY TODAY TO MIDNIGHT TONIGHT.
ANOTHER CONCERN TODAY WILL BE THE POSSIBLE TORNADO THREAT. RIGHT NOW
THERE IS A WATCH BOX IN EFFECT UNTIL 9 AM FOR THE AREA SOUTH OF CAE.
THIS WILL MORE THAN LIKELY BE EXTENDED NORTHWARD TODAY AS THE SYSTEM
APPROACHES. THE BEST SHEAR ZONE WILL BE IN THE EASTERN SIDE OF THE
SYSTEM. RIGHT NOW HELICITIES WERE FORECAST TO BE AROUND 335 BY EARLY
THIS MORNING AROUND CAE. COASTAL TROUGH WILL PLAY AN IMPORTANT ROLE
IN DETERMINING WHERE THE TORNADOES WILL FORM. DEWPOINTS ARE IN THE
MID TO UPPER 70S ALONG THE COAST RIGHT NOW AND THIS BOUNDARY IS
EXPECTED TO MOVE INLAND AND ALLOW MORE MOISTURE TO FEED INTO THE
MIDLANDS BY LATE THIS MORNING. THIS MIGHT ALSO ACT AS SHEAR ZONE
FOR TORNADIC ACTIVITY.
THE SYSTEM IS EXPECTED TO BE NORTH OF THE AREA BY LATE ON TUESDAY
WITH DRY AIR WRAPPING AROUND THE SYSTEM. CURRENT REGIONAL RADAR
IMAGES INDICATE THE SOUTHERN HALF OF THE SYSTEM HAS ERODED AWAY AND
SO WE DONT EXPECT THE SOUTHERN SEMICIRCLE OF THE SYSTEM TO CONTAIN
MUCH IN THE WAY OF PRECIP. CLEARING SHOULD OCCUR RATHER QUICKLY AS
THE SYSTEM MOVES BY AS DRY AIR WILL WORK ITS WAY IN HERE BY TUESDAY
AFTERNOON. WEDNESDAY LOOKS RATHER PLEASANT WITH COOLER TEMPERATURES
AND SUNNY SKIES.
&&
.LONG TERM...WED-MON
NO BIG CHANGES MADE TO THE EXTENDED. LOOKS LIKE VERY PLEASANT
CONDITIONS FOR THE REMAINDER OF THE WEEK AND INTO THE WEEKEND AS A
LARGE AREA OF HIGH PRESSURE BUILDS INTO THE AREA.
&&
.AVIATION...
MVFR CEILINGS GRADUALLY LOWERING TO IFR BY LATE MORNING AND
CONTINUING THROUGH THE AFTERNOON AND EVENING AS RAIN AND SCATTERED
THUNDERSTORMS SPREAD NORTH ACROSS THE AREA FROM THE REMNANTS OF
JEANNE. VISIBILITIES VFR/MVFR IN SCATTERED SHOWERS EARLY BECOMING
IFR IN WIDESPREAD RAIN AFTER MID MORNING. SURFACE WINDS 09025G35KT
TODAY BECOMING SOUTHEAST TO SOUTH TONIGHT.
&&
.PRELIMINARY POINT TEMPS/POPS...
COLUMBIA 77 70 82 65 / 100 100 30 10
AUGUSTA 78 69 83 64 / 100 100 20 10
SUMTER 77 70 81 65 / 100 100 30 10
ORANGEBURG 78 70 83 65 / 100 100 30 10
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...WIND ADVISORY THROUGH 280200Z SCZ015-016-018-020>022-025>031-
035>038-041.
SC...FLOOD WATCH MONDAY AND MONDAY NIGHT SCZ015-016-018-020>022-
025>031-035>038-041.
SC...TORNADO WATCH 842 THROUGH 1300 UTC SCZ030-035-036-041.
GA...WIND ADVISORY THROUGH 280200Z GAZ040-063>065-077.
GA...FLOOD WATCH MONDAY AND MONDAY NIGHT GAZ040-063>065-077.
GA...TORNADO WATCH 842 THROUGH 1300 UTC GAZ063>065-077
&&
30/17Hazardous weather outlook, Sep 27, 4:35 AM EST, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
535 AM EDT MON SEP 27 2004
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-280913-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
535 AM EDT MON SEP 27 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.
.DAY ONE...
THE REMNANTS OF JEANNE WILL SPREAD NORTH INTO THE AREA TODAY
PRODUCING A VARIETY OF WEATHER PROBLEMS. THERE WILL BE THE POTENTIAL
FOR HEAVY RAIN AND FLOODING ALONG WITH THE THREAT OF SOME SEVERE WEATHER.
IN ADDITION THE CIRCULATION FROM JEANNE WILL PRODUCE SOME WIND
GUSTS TO 40 MPH WHICH MAY BE STRONG ENOUGH TO CAUSE ISOLATED
POWER OUTAGES. FOR MORE DETAILS SEE THE WIND ADVISORY (CAENPWCAE),
THE FLOOD WATCH (CAEFFACAE), AND THE SEVERE WEATHER OUTLOOK
(CAESPSCAE)ISSUED BY THIS OFFICE.
.DAYS TWO THROUGH SEVEN...
SOME RIVER FLOODING WILL BE POSSIBLE TUESDAY AND WEDNESDAY
FROM RUNOFF.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE REQUIRED TODAY.
RCC
In the hours before
Special weather statement, Sep 27, 3:58 AM EST, 5 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
458 AM EDT MON SEP 27 2004
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-271553-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
INCLUDING THE CITIES OF...AIKEN...AUGUSTA...BISHOPVILLE...CAMDEN...
COLUMBIA...LANCASTER...LEXINGTON...MANNING...NEWBERRY...ORANGEBURG...
SUMTER AND WAYNESBORO
458 AM EDT MON SEP 27 2004
...SEVERE WEATHER OUTLOOK...
THE REMNANTS OF JEANNE WILL MOVE NORTH THROUGH EASTERN GEORGIA TODAY
AND THEN NORTHEAST ACROSS THE PIEDMONT OF SOUTH CAROLINA TONIGHT.
WIDESPREAD RAIN WILL SPREAD NORTH ACROSS THE AREA TODAY ALONG WITH
WIDELY SCATTERED THUNDERSTORMS.
THE COMBINATION OF STRONG LOW LEVEL WINDS AND SHEAR ALONG WITH
INCREASING INSTABILITY WILL RESULT IN THE POTENTIAL FOR A FEW
TORNADOES DURING THE DAY AND INTO THE EVENING. THE GREATEST THREAT OF
SEVERE WEATHER WILL BE EAST OF A LINE FROM LANCASTER TO SALUDA TO
THOMSON. THE SEVERE WEATHER THREAT WILL SPREAD FROM SOUTH TO NORTH
DURING THE DAY. IN ADDITION TO THE SEVERE WEATHER THREAT, HEAVY RAIN
OF 2 TO 4 INCHES IS POSSIBLE WHICH COULD RESULT IN LOCALIZED FLASH
FLOODING.
THIS IS A POTENTIALLY DANGEROUS SITUATION. STAY TUNED TO THE ALL
HAZARDS WEATHER RADIO...COMMERCIAL RADIO...TV OR YOUR LOCAL NEWS
SOURCE FOR THE LATEST STATEMENTS FROM THE NATIONAL WEATHER SERVICE.
LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER
GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND BE PREPARED
FOR POSSIBLE ACTIVATION TODAY.
RCC
Event by event
9 tornado, 4 thunderstorm wind, 2 funnel cloud. Local standard time, as filed.
Tornado, Clarendon
- When
- September 27, 9:23 AM EST to 9:29 AM EST
- Where
- Clarendon County, 3 mi W of Alcolu
- Rating
- F1
- Path length
- 3 mi
- Path width
- 400 yd
- Injuries
- 4 direct, 0 indirect
- Reported by
- NWS STORM SURVEY
- Coordinates
- 33.750, -80.267
An F1 tornado destroyed 2 mobile homes and damaged several others. Light to moderate damage occurred to the elementary school and its busses. Severe damage occurred to large open air outbuildings at a mill across the street from the school.
Tornado, Aiken
- When
- September 27, 12:39 PM EST to 12:45 PM EST
- Where
- Aiken County, 9 mi NE of Aiken
- Rating
- F0
- Path length
- 3 mi
- Path width
- 100 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 33.650, -81.600
An F0 did moderate damage to a barn, camper, and roof of a home.
Tornado, Lee
- When
- September 27, 1:03 PM EST to 1:15 PM EST
- Where
- Lee County, Bishopville
- Rating
- F0
- Path length
- 6 mi
- Path width
- 80 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 34.217, -80.250
An F0 touched down in Bishopville then again in the Lucknow area. Trees and powerlines were down with minor damage to a couple of homes.
Tornado, Chesterfield
- When
- September 27, 1:30 PM EST to 1:36 PM EST
- Where
- Chesterfield County, 4 mi S of Chesterfield
- Rating
- F0
- Path length
- 3 mi
- Path width
- 120 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 34.683, -80.083
An F0 took down trees, severely damage some wood framed outbuildings and did minor damage to a couple of mobile homes.
Funnel Cloud, Saluda
- When
- September 27, 2:04 PM EST
- Where
- Saluda County, 7 mi N of Ridge Spg
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.006, -81.727 (the zone’s center; the record gives no point)
Sheriff reported a funnel north of Ridge Springs.
Thunderstorm Wind, Saluda
- When
- September 27, 2:21 PM EST
- Where
- Saluda County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 34.000, -81.750
Highway dept. reported scattered trees down around the county.
Tornado, Saluda
- When
- September 27, 3:39 PM EST to 3:43 PM EST
- Where
- Saluda County, 8 mi NW of Saluda
- Rating
- F0
- Path length
- 2 mi
- Path width
- 80 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 34.083, -81.867
An F0 touched down along Old Chappells road taking down trees.
Funnel Cloud, Newberry
- When
- September 27, 4:00 PM EST
- Where
- Newberry County, Chappells
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.290, -81.600 (the zone’s center; the record gives no point)
Sheriff reported a funnel cloud over Chappells.
Tornado, Newberry
- When
- September 27, 4:08 PM EST to 4:14 PM EST
- Where
- Newberry County, 8 mi ENE of Newberry
- Rating
- F1
- Path length
- 3 mi
- Path width
- 220 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 34.333, -81.483
Roof torn off home with 4 other homes damaged. Several outbuildings destroyed. Damage was on SC34, US 176, and BIg Pine road.
Tornado, Lexington
- When
- September 27, 4:30 PM EST to 4:32 PM EST
- Where
- Lexington County, 10 mi WNW of Lexington
- Rating
- F0
- Path length
- 1 mi
- Path width
- 80 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 34.030, -81.417
An F0 touchd down on Devils Backbone road in taking down trees which just missed several homes.
Tornado, Newberry
- When
- September 27, 4:44 PM EST to 4:50 PM EST
- Where
- Newberry County, 1 mi N of Jalapa
- Rating
- F0
- Path length
- 3 mi
- Path width
- 100 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 34.350, -81.683
An F0 touched down on Jalapa road and Indian Creek road taking down trees and doing minor damage to a couple of mobile homes.
Thunderstorm Wind, Orangeburg
- When
- September 27, 6:37 PM EST
- Where
- Orangeburg County, Springfield
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.500, -81.283
Sheriff reported trees down in the western part of the county.
Thunderstorm Wind, Lexington
- When
- September 27, 6:40 PM EST to 6:50 PM EST
- Where
- Lexington County, Gilbert
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.917, -81.383
Sheriff reported trees down in the Gilbert area and in Heritage Hills subdivision of Lexington.
Thunderstorm Wind, Richland
- When
- September 27, 7:24 PM EST to 7:44 PM EST
- Where
- Richland County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.017, -80.983
Sheriff reported scattered trees down around the county.
Tornado, Fairfield
- When
- September 27, 8:08 PM EST to 8:12 PM EST
- Where
- Fairfield County, 3 mi NNW of Ridgeway
- Rating
- F2
- Path length
- 2 mi
- Path width
- 220 yd
- Deaths
- 1 direct, 0 indirect
- Injuries
- 13 direct, 0 indirect
- Reported by
- NWS STORM SURVEY
- Coordinates
- 34.333, -80.967
An F2 tornado destroyed 5 mobile homes, did moderate to severe damage to 2 framed homes and injurred 13 people. One 57 year old male died. Two vehicles were moved 20 to 30 yards.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Georgia, September 27, 2004$758,000 · 54 events
- Flash Flooding and Heavy Rain in Georgia, September 27 to 28, 2004$4.0 million · 5 events
- Flash Flood and Flood in Texas, September 27 to 28, 2004$2.3 million · 3 events
- Flooding in Georgia, September 27 to 28, 2004$661,000 · 23 events
- Tornado in North Carolina, September 27, 2004$100,000 · F1 · 1 event
- Tornado in South Carolina, September 27, 2004$88,000 · F1 · 1 event
- High Wind in Georgia, September 27, 2004$195,000 · 50 kt wind · 8 events
- Flash Flood in Texas, September 27, 2004$270,000 · 1 event
- Tornado in North Carolina, September 27, 2004$50,000 · F1 · 1 event
- Flood in Georgia, September 27, 2004$150,000 · 1 event
- Tornado in South Carolina, September 27, 2004$30,000 · F1 · 1 event
- Tornado in South Carolina, September 27, 2004$25,000 · F1 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414794, 5414795, 5414879, 5415068, 5414796, 5414798, 5414797, 5414799, 5414800, 5414802, 5414801, 5414804, 5414803, 5414805, 5415069.